The most recent annual report of the American Association of Poison Control Centers showed that cardiovascular drugs are among the top five substance categories implicated in poisonings and calcium channel blockers (CCB) and beta-blockers (BB) account for almost 10% of reported fatalities across medication categories. In patients presenting with calcium channel blocker overdose, High Dose Insulin Euglycemia Treatment (HIET) is a first-line therapy strategy.
A 34-year-old, 70 kg female presents to the emergency department after ingestion of 45 mg of amlodipine. The time of ingestion is unknown and on presentation, the patient is awake, alert, and oriented with normal vital signs. Two hours after presentation, the patient’s heart rate slows to 42 bpm, and systolic blood pressure is found to be 89 mmHg. The patient does not respond to calcium gluconate or fluid resuscitation. What’s the next option?
In general, CCB overdose patients present with the following clinical manifestations:
- In mild overdose dihydropyridines (amlodipine, nifedipine) can result in reflex tachycardia
- Decreased systemic vascular resistance
- Cardiogenic shock
Mechanism of Toxicity
- Under normal conditions, the calcium concentration gradient allows for cell function and contraction and relaxation of muscle cells throughout the body.
- Classic calcium channel blocker toxicity results in depressed myocardial contractions and peripheral vasodilation (aka hypotension and bradycardia).
- While calcium channel blocker overdose and beta-blocker overdose have similar presentations, unique to calcium channel blocker overdose is drug-induced hyperglycemia:
- In drug-induced shock, the body breaks down carbohydrates instead of free fatty acids as an energy source, ultimately increasing the glucose demand of the heart.
High Dose Insulin’s Role
- Supports metabolic demand by increasing myocardial contractility and tissue perfusion.
- Has positive inotropic effects at high doses.
Increase cardiac output, improve mental status, vital signs (heart rate, blood pressure), reverse metabolic abnormalities (serum lactate, bicarbonate pH, urine output).
- In the setting of toxicity, insulin is weight-based
- 1 unit/kg bolus followed by 2-10 units/kg/hr
- Doses up to 22 units/kg/hr have been used. A maximum dose is not established.3
- Use concentrated insulin 10 units/mL or 16 units/mL.
- The standard concentration of insulin is 1 unit/mL which can quickly fluid overload the patient.
- Ex. 80 kg patient dosed at 10 units/kg/hr
- 1 unit/mL concentration = 800 mL/hr
- 10 unit/mL concentration = 80 mL/hr
- 16 unit/mL concentration = 50 mL/hr
- Ex. 80 kg patient dosed at 10 units/kg/hr
Ensuring glucose is 100-150 mg/dL or greater is reasonable.
- Consider running a continuous dextrose infusion- 0.5 grams/kg/hr concurrently with insulin
- Dextrose 10% infusion can be started however it is recommended to utilize D25 or D50 infusion through central venous access to decrease additional fluid burden.
- If the patient becomes hypoglycemic, don’t try to decrease the insulin dose, rather increase the dextrose requirement
- Point of care glucose every 30 minutes until stable than ever 1-2 hours
Potassium- insulin shifts the potassium to the intracellular space thereby reducing serum potassium levels.
- Check baseline potassium, and then every 6 hours. Hospital protocols will vary in goal potassium level, however ensuring potassium >3.5 meq/L is reasonable.
Weaning Insulin off
- While not clearly described in the literature, a reasonable approach to discontinuing HIE is to decrease insulin by 1 unit/kg/hr every 1 hour or 2 units/kg/hr every 2 hours (depends on the nurse’s availability) until off.
- Dextrose supplementation should continue for the first 24 hours after insulin discontinuation
- Potassium concentrations should also be assessed after insulin discontinuation
- High dose insulin is a recommended treatment strategy in the management of calcium channel blocker and beta-blocker overdose
- The regimen includes 1 unit/kg bolus followed by a 0.5-10 unit/kg/hr infusion which should be accompanied by 0.5 gram/kg/hr dextrose infusion to prevent hypoglycemia
- The patient’s glucose and potassium should be carefully monitored in the first 24 hours after insulin discontinuation
- Gummin DD, Mowry JB, Spyker DA, et al. 2018 Annual Report of the American Association of Poison Control Centers’ National Poison Data System (NPDS): 36th Annual Report [published correction appears in Clin Toxicol (Phila). 2019 Dec;57(12):e1]. Clin Toxicol (Phila). 2019;57(12):1220-1413. doi:10.1080/15563650.2019.1677022
- Engebretsen KM, Kaczmarek KM, Morgan J, Holger JS. High-dose insulin therapy in beta-blocker and calcium channel-blocker poisoning. Clin Toxicol (Phila). 2011;49(4):277-283. doi:10.3109/15563650.2011.582471
- Stellpflug SJ, Kerns II W. Stellpflug S.J., & Kerns II W Stellpflug, Samuel J., and William Kerns II.High-Dose Insulin. In: Nelson LS, Howland M, Lewin NA, Smith SW, Goldfrank LR, Hoffman RS. Nelson L.S., & Howland M, & Lewin N.A., & Smith S.W., & Goldfrank L.R., & Hoffman R.S.(Eds.),Eds. Lewis S. Nelson, et al.eds. Goldfrank’s Toxicologic Emergencies, 11e. McGraw-Hill; Accessed December 11, 2020. https://accessemergencymedicine.mhmedical.com/content.aspx?bookid=2569§ionid=210262908
- Laskey D, Vadlapatla R, Hart K. Stability of high-dose insulin in normal saline bags for treatment of calcium channel blocker and beta blocker overdose. Clin Toxicol (Phila). 2016;54(9):829-832. doi:10.1080/15563650.2016.1209766